Aging increases the risk of falling. About 40% of the persons over 85 fall each year. As a result, 5-10% of this group copes with serious injuries like hip fractures. Various studies have investigated the association of drug treatment and falls. Orthostatic hypotension is an important factor causing elderly to fall. Different drugs can cause this symptom either directly or by inducing dehydration. Diuretics and nitrates cause orthostatic hypotension and dehydration. ACE inhibitors, β-blockers and diuretics decrease afterload, and also cause arterial hypotension.
Psychoactive drugs are an important risk factor for falls; they even can increase the risk of falling 2-fold. These drugs disturb balance (also partly via extrapyramidal adverse effects), and cause dizziness, orthostatic hypotension and delayed reaction.
Impairment of motor and cognitive skills and tardive dyskinesia persists for a period of time after the use of many psychoactive drugs. Withdrawal of psychoactive drugs helps to prevent falls.
Antipsychotics increase pyramidal disturbances, induce syncope, dopaminergic blockade, sedation, orthostatic hypotension, and cognitive disorders.
TCA's and SSRI's have higher risk for falls with drugs with more sedative characteristics. TCA's mostly cause orthostatic hypotension (dopaminergic blockade) and rhythm disorders.
SSRI's are claimed to have less side effects, but the risk for falls is comparable to that of TCAs. Elderly have a higher sensitivity for benzodiazepines. Regarding benzodiazepines it is not clear whether short- or long-acting types are associated with falls. Some studies emphasize that the dosage is more important than the half-life of benzodiazepines.
NSAIDs are sometimes also associated with falls, but their role is still unclear. Some studies find NSAID use as a significant predictor of falls and associated with a 10-fold increase in the likelihood of falling, whereas others do not find a relation. Probably their effect of water retention and edema is causing the higher risk for falls.
Anticonvulsives cause sedation, dizziness, and balance problems.Other risk factors for falls are multiple drug use or polypharmacy (more than four drugs) and recent changes in dosing.
In order to decrease the risk for drug-induced falls, the following therapy regimen can be applied:
- Review medication list (are all drugs necessary and effective?)
- Advantage-disadvantage balance (are possible adverse effects in balance with the effect of a drug?)
- Use other drug class with less adverse effects
- Reduce the number of drugs on the medication list
A 72 year old patient who is taking betahistine, simvastatin, aspirin and doxazosin has fallen. The likely cause is:
Extra info: Doxasozin is an α1-antagonist associated with orthostatic hypotension that causes dizziness upon standing.